Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Charleston, WV

May 21, 2018Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2018, 6:25 PM EDT for Greenup County, Kentucky. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 6:25 PM EDT (22:25 UTC)
Expired
May 21, 2018, 7:15 PM EDT
In force
50 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:33 PM EDTHAIL 0.881 Nne Oldtown, KYNICKEL SIZE HAIL REPORTED FOR 12 MINUTES NE OF OLDTOWN, KY.
May 21, 6:45 PM EDTTSTM WND DMGOldtown, KYSTATE DOH IN GREENUP COUNTY CONFIRMED THAT THERE WERE A COUPLE OF TREES DOWN FROM LAST NIGHTS THUNDERSTORM DAMAGE ALONG KENTUCKY ROUTE 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

903 
WUUS51 KRLX 212225
SVRRLX
KYC089-212315-
/O.NEW.KRLX.SV.W.0044.180521T2225Z-180521T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
625 PM EDT MON MAY 21 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greenup County in northeastern Kentucky...

* Until 715 PM EDT

* At 625 PM EDT, a severe thunderstorm was located over Oldtown, or 8
  miles north of Grayson, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greenup, Greenbo Lake, Oldtown, Franklin Furnace, Flatwoods,
  Raceland, Worthington, Wurtland and Hanging Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3858 8292 3859 8284 3857 8282 3856 8279
      3856 8273 3838 8284 3842 8293
TIME...MOT...LOC 2225Z 189DEG 13KT 3845 8288 

HAIL...1.00IN
WIND...60MPH
 
$$

08
2 follow-up statements
772 
WWUS51 KRLX 212243
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
643 PM EDT MON MAY 21 2018

KYC089-212315-
/O.CON.KRLX.SV.W.0044.000000T0000Z-180521T2315Z/
Greenup KY-
643 PM EDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTH CENTRAL GREENUP COUNTY...

At 643 PM EDT, a severe thunderstorm was located over Greenbo Lake,
or 10 miles west of Ironton, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greenup, Greenbo Lake and Franklin Furnace. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3858 8292 3859 8284 3857 8282 3856 8279
      3843 8287 3844 8293
TIME...MOT...LOC 2243Z 189DEG 13KT 3851 8287 

HAIL...1.00IN
WIND...60MPH
 
$$

08
525 
WWUS51 KRLX 212306
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
706 PM EDT MON MAY 21 2018

KYC089-212316-
/O.EXP.KRLX.SV.W.0044.000000T0000Z-180521T2315Z/
Greenup KY-
706 PM EDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENUP COUNTY
WILL EXPIRE AT 715 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3858 8292 3859 8284 3857 8282 3856 8279
      3843 8287 3844 8293
TIME...MOT...LOC 2306Z 189DEG 13KT 3857 8286 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:13 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 21, 5:13 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
513 PM EDT Mon May 21 2018

.SYNOPSIS...
Weak warm front moves northward today. Cold front crosses
Tuesday night. High pressure to end the work week but more
unsettled weather arrives in time for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 510 PM Monday...Increased PoP across most of the area with
thunderstorms being more widespread than previously forecast.
Radar is indicating numerous outflow boundaries that have been
the focus for new convection to initiate. Some storms have been
able to reach severe limits and this threat will continue into
this evening until about sunset. Flash flooding is also a
concern at this time.

As of 145 PM Monday...

Front which was stalled near I-64 is starting to drift back
north early this afternoon... a trend which should continue
through the remaining of the afternoon. Starting to get showers
popping up near and south of the front which will also
gradually expand in the instability of the warm sector this
afternoon and drift northward into this evening. Also currently have
a cluster of showers and storms approaching the far NW forecast
area which. Models had been struggling a bit with activity
north of the front, but HRRR seems to have latched on to this
and carries it across the NW corner of the CWA over the next
couple hours. Shear is not all that great today -- 0-6km bulk
shear maxes out around 25kts across the west and north, but with
plenty of instability some storms may become strong to severe
with gusty outflow and hail the main threat. With slower storm
motion and precipitable water around 1.5 inches, any repetitive
cells could lead to isolated water concerns.

In a rather juicy atmosphere think at least some isolated to
scattered showers and storms will linger through the night so
kept POPs going.

A cold front will approach from the west late Tuesday. Ahead of
this front we should see areas of showers and thunderstorms
across the forecast area. Did go with an area of likely POPs
crossing from west to east through the day associated with an
upper level shortwave trough running out ahead of the surface
cold front. With lots of clouds around all day, instability is
pretty sparse, but with the upper level support and some
surface convergence an isolated stronger storm or two is
possible.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 344 PM Tuesday...

The cold front will pass through Tuesday night into Wednesday
morning with a good chance showers and a few thunderstorms. A
drier airmass moves in behind this front by Wednesday afternoon
and persists through Thursday night. Dewpoints drop into the 50s
behind the front so a dry and rather comfortable period is
expected Wednesday night through Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 344 PM Tuesday...

High pressure moves east of the area on Friday, and return flow
begins to transport increasing amounts of moisture northward
from the Gulf of Mexico and western Atlantic into our area.
Dewpoints will increase into the 60s on Friday and there will be
a small chance for a shower and/or storm to develop over our
southern counties. This threat for showers/storms will then
expand northward Saturday through Monday. Generally kept with
the blended model guidance for the weekend forecast to wash out
any model differences regarding how fast the moisture returns
and the track of the responsible storm system which develops
over the Gulf. This results in chance PoPs throughout the
weekend with highs in the 80s Friday and Saturday, dropping to
the 70s to near 80 on Monday.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

A warm front will lift through today with showers and
thunderstorms. Very tough to time these out to any specific
terminal so went with general vicinity mention right now and
expect amendments will be needed as cells approach different
sites. Coverage low enough to let this fall off overnight, but
still expect some echos on radar overnight. Ahead of a cold
front, expect more showers and storms on Tuesday.

Any storms will be capable of brief restrictions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and restrictions with convection
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and storms into Tuesday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ/MPK
SHORT TERM...ABE
LONG TERM...ABE/30
AVIATION...MZ
Hazardous weather outlook, May 21, 4:20 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 PM EDT Mon May 21 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-222030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
420 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

An isolated severe thunderstorm will be possible early this evening.
Damaging winds and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ABE

In the hours before

Local storm report, May 21, 4:40 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 SW WALTON             38.61N  81.44W
05/21/2018                   ROANE              WV   911 CALL CENTER

            TREES DOWN ON AMBLER ROAD AND ON 119 NEAR AMBLER ROAD
            INTERSECTION.

&&

EVENT NUMBER RLX1800018

ABE
Local storm report, May 21, 5:19 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       FLEMING                 39.39N  81.61W
05/21/2018  M1.72 INCH       WASHINGTON         OH   COCORAHS

&&

EVENT NUMBER RLX1800019

ABE
Special weather statement, May 21, 5:24 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT MON MAY 21 2018

WVZ018-028-029-212215-
Calhoun-Gilmer-Braxton-
524 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN GILMER AND NORTHWESTERN BRAXTON COUNTIES...

At 523 PM EDT, a strong thunderstorm was located near Arnoldsburg, or
10 miles south of Grantsville, moving northeast at 15 mph.

Locations impacted include...
Arnoldsburg, Cedar Creek State Park, Shock, Exchange, Millstone,
Orma, Rosedale, Nicut, Stumptown, Cedarville and Normantown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3869 8109 3876 8117 3894 8092 3876 8071
TIME...MOT...LOC 2123Z 238DEG 15KT 3877 8105

08
Local storm report, May 21, 5:38 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       WILLIAMSTOWN            39.40N  81.45W
05/21/2018  M2.24 INCH       WOOD               WV   MESONET

            AUTOMATED GAUGE WSTW2 RECORDED 0.59 INCHES IN 10
            MINUTES ENDING 415 PM WITH 2.24 INCHES TOTAL ENDING 445
            PM.

&&

EVENT NUMBER RLX1800020

ABE
Local storm report, May 21, 5:44 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       ODD                     37.59N  81.19W
05/21/2018  M2.21 INCH       RALEIGH            WV   MESONET

            AUTOMATED GAUGE ODDW2 RECORDED 2.08 INCHES OF RAIN IN 2
            HOURS ENDING AT 300 PM WITH A STORM TOTAL OF 2.21
            INCHES.

&&

EVENT NUMBER RLX1800021

ABE
Special weather statement, May 21, 6:10 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
610 PM EDT MON MAY 21 2018

WVZ019-020-029>031-212300-
Doddridge-Harrison-Ritchie-Lewis-Gilmer-
610 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE...
DODDRIDGE...NORTHEASTERN GILMER...LEWIS AND HARRISON COUNTIES...

At 610 PM EDT, a strong thunderstorm was located 9 miles north of
Glenville, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Clarksburg, Weston, Bridgeport, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, Anmoore, Jackson Mill, Stonewall Jackson,
West Milford, Lost Creek, Jane Lew, Auburn, Wolf Summit, Newberne,
Alum Bridge, Center Point and Sedalia.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 91 and 123.
 Route 50 in West Virginia between mile markers 52 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3931 8020 3928 8020 3896 8037 3896 8089
      3914 8093 3945 8063 3945 8061 3944 8060
      3945 8058 3943 8058 3944 8056 3943 8054
      3944 8051 3945 8051
TIME...MOT...LOC 2210Z 259DEG 20KT 3907 8082

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:48 PM EDTSpecial Weather StatementRLXCarter42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.